Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The Leray-Schauder condition for continuous pseudo-contractive mappings


Author: Claudio H. Morales
Journal: Proc. Amer. Math. Soc. 137 (2009), 1013-1020
MSC (2000): Primary 47H10; Secondary 65J15
DOI: https://doi.org/10.1090/S0002-9939-08-09570-1
Published electronically: September 24, 2008
MathSciNet review: 2457441
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Over thirty years ago, Kirk raised the question of whether a nonexpansive mapping, defined on a convex domain with nonempty interior, has a fixed point under the Leray-Schauder condition, provided that its domain enjoys the Fixed Point Property with respect to nonexpansive self-mappings. In the present work we have found the answer to this question to be positive, even for a larger class of mappings. The result, indeed, represents a quite significant extension of a large number of theorems obtained in the last forty years. This also includes new theorems for nonexpansive mappings.


References [Enhancements On Off] (What's this?)

  • 1. L. P. Belluce and W. A. Kirk, ``Fixed-point theorems for certain classes of nonexpansive mappings'', Proc. Amer. Math. Soc. 20 (1969), 141-146. MR 0233341 (38:1663)
  • 2. F. E. Browder, ``Fixed point Theorems for noncompact nonlinear operators in Hilbert spaces'', Proc. Nat. Acad. Sci U. S. A. 53 (1965), 1272-1276. MR 0178324 (31:2582)
  • 3. F.E. Browder, ``Nonlinear mappings of non-expansive and accretive type in Banach spaces'', Bull. Amer. Math. Soc. 73 (1967), 875-882. MR 0232255 (38:581)
  • 4. F.E. Browder, ``Semicontractive and semiaccretive nonlinear mappings in Banach spaces'', Bull. Amer. Math. Soc. 74 (1968), 660-665. MR 0230179 (37:5742)
  • 5. K. Deimling, ``Zeros of accretive operators'', Manuscripta Math., 13 (1974), 365-374. MR 0350538 (50:3030)
  • 6. J. A. Gatica and W. A. Kirk, ``Fixed point theorems for Lipschitzian pseudo-contractive mappings'', Proc. Amer. Math. Soc. 36 (1972), 111-115. MR 0306993 (46:6114)
  • 7. J. A. Gatica and W. A. Kirk, ``Fixed point theorems for contraction mappings with applications to nonexpansive and pseudo-contractive mappings'',The Rocky Mountain J. Math. 4 (1974), 69-79. MR 0331136 (48:9470)
  • 8. T. Kato, ``Nonlinear semigroups and evolution equations'', J. Math. Soc. Japan 19 (1967), 508-520. MR 0226230 (37:1820)
  • 9. W. A. Kirk, ``A fixed-point theorem for mappings which do not increase distances'', Amer. Math. Monthly 72 (1965), 1004-1006. MR 0189009 (32:6436)
  • 10. W. A. Kirk, ``Fixed point theorems for nonexpansive mappings satisfying certain boundary conditions'', Proc. Amer. Math. Soc. 50 (1975), 143-149. MR 0380527 (52:1427)
  • 11. W. A. Kirk, ``On zeros of accretive operators in uniformly convex spaces'', Bollettino U. M. I. 17 (1980), 249-253. MR 578355 (81g:47061)
  • 12. W. A. Kirk and R. Schöneberg, ``Some results on pseudo-contractive mappings'', Pacific J. Math. 71 (1977), 89-100. MR 0487615 (58:7234)
  • 13. J. Leray and J. Schauder, ``Topologie et équations fonctionelles'', Ann. Sci. École Norm. Sup. 51 (1934), 45-78. MR 1509338
  • 14. R. H. Martin, ``Differential equations on closed subsets of a Banach space'', Trans. Amer. Math. Soc. 179 (1973), 399-414. MR 0318991 (47:7537)
  • 15. C. H. Morales, ``Pseudo-contractive mappings and the Leray-Schauder boundary condition'', Comment. Math. Univ. Carol. 20 (1979), 745-756. MR 555187 (80k:47067)
  • 16. C. H. Morales, ``On the fixed-point theory for local $ k$-pseudocontractions'', Proc. Amer. Math. Soc. 81 (1981), 71-74. MR 589138 (82c:47072)
  • 17. C. H. Morales, ``Remarks on pseudo-contractive mappings'', J. Math. Anal. Appl. 87 (1982), 158-164. MR 653612 (83g:47060)
  • 18. C. H. Morales and S. A. Mutangadura, ``On the approximation of fixed points for locally pseudo-contractive mappings'', Proc. Amer. Math. Soc. 123 (1995), 417-423. MR 1216820 (95c:47067)
  • 19. R. D. Nussbaum, ``Degree theory for local condensing maps'', J. Math. Anal. Appl. 37 (1972), 741-766. MR 0306986 (46:6107)
  • 20. D. O'Regan and R. Precup, ``Theorems of Leray-Schauder type and applications'', Series in Mathematical Analysis and Applications, Vol. 3, Gordon and Breach, Amsterdam, 2001. MR 1937722 (2004g:47089)
  • 21. W. V. Petryshyn, ``Structure of fixed points sets of k-set contractions'', Arch. Rational Mech. Anal. 40 (1971), 312-328. MR 0273480 (42:8358)
  • 22. S. Reich, ``A remark on set-valued mappings that satisfy the Leray-Schauder condition'', Atti. Accad. Naz. Lincei. 61 (1976), 193-194. MR 0477902 (57:17402)
  • 23. J. Reinermann and R. Schöneberg, ``Some results and problems in the fixed point theory for nonexpansive and pseudocontractive mappings in Hilbert spaces'', Fixed Point Theory and Applications, Academic Press, 1976. MR 0451052 (56:9339)
  • 24. R. Schöneberg, ``Zeros of nonlinear monotone operators in Hilbert spaces'', Canad. Math. Bull. 21 (1978), 213-219. MR 0500320 (58:17983)
  • 25. R. Schöneberg, ``Leray-Schauder principles for condensing multi-valued mappings in topological linear spaces'', Proc. Amer. Math. Soc. 72 (1978), 268-270. MR 507320 (81b:47075)
  • 26. J. R. L. Webb, ``A fixed point theorem and applications to functional equations in Banach spaces'', Boll. Un. Mat. Ital. 4 (1971), 775-788. MR 0377631 (51:13802)
  • 27. E. Zeidler, ``Nonlinear functional analysis and its applications'', part I, Springer-Verlag, 1986. MR 816732 (87f:47083)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 47H10, 65J15

Retrieve articles in all journals with MSC (2000): 47H10, 65J15


Additional Information

Claudio H. Morales
Affiliation: Department of Mathematics, University of Alabama in Huntsville, Huntsville,Alabama 35899
Email: morales@math.uah.edu

DOI: https://doi.org/10.1090/S0002-9939-08-09570-1
Keywords: Pseudo-contractive operators, Leray-Schauder condition, and the fixed point property for nonexpansive self-mappings.
Received by editor(s): January 23, 2008
Received by editor(s) in revised form: March 12, 2008
Published electronically: September 24, 2008
Communicated by: Nigel J. Kalton
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society